Get your Health question answered in 3 easy steps

147 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Does tums or rolaids affect blood glucose test results?

Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 15168 Questions

default
Posted on Sat, 9 Mar 2013 in Medicines and Side Effects
Question: Does the use of OTC antacids such as Tums or Rolaids affect blood glucose test results ? I generally take 6-10 tums a day for sour stomach and slight indigestion although I do not consider it GERD. I recently had a fasting blood glucose reading of 90 but I did take several Tums befor the test. My doctor tells me I am heading toward being diabetic. I would like a second opinion as there is no family history of it in my family and I do not fell as though I am eating too much sugar or starchy foods.
doctor
Answered by Dr. Michelle Gibson James 21 minutes later
Hi, thanks for using healthcare magic

Both tums and rolaids contain flavouring and other ingredients that can potentially affect the blood sugar if taken in sufficient quantities close to the test.
There are different ways of classifying a blood sugar; it can be normal, prediabetic (heading towards diabetes) or diabetic.

To determine which category a person falls in, there are three tests that can be used . A fasting blood sugar, a 2hr blood sugar and HbA1C.
HbA1c does not depend on meals and can be done at any time, it provides information on how much sugar has bonded to the blood over a 3 month period. It is reported as a percentage, normal is less than 5.7%, prediabetic 5.7% to 6.4% and diabetic - greater than 6.5%

I mention this because you can consider having this test done to get another indicator about the potential risk for diabetes.
You can consider speaking to your doctor about it, if possible.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 37 minutes later
Well then in general does the use or abuse of OTC antacids cause diabetes or high cholesteral
doctor
Answered by Dr. Michelle Gibson James 1 hour later
Diabetes is a sustained increase in blood glucose, use of alot of substances with glucose prior to a blood test may possibly cause a temporary increase in levels but it would not be a persistent increase to classify the individual as diabetic.The levels ,if there is a slight impact, would decrease.
These substances only contain small additive amounts that would have a short lived effect unless they are taken continuously.
Prior to any other test , you can consider not using any for at least 24 hrs (though effect will not last this long) to ensure that they are not related.

In terms of cholesterol levels, there would be no impact on cholesterol levels.

Please feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Treatment/Therapy
Lab Tests ,  

Recent questions on  Blood test

doctor1 MD

Hello, about 13 days ago I drank alot of alcochol and I have been dizzy with a slight headache since then. I have been to the doctor he said it is probably liver intoxication, that it will go away, that was a week ago. I did a bunch of blood tests everything seems normal accept my hep B anti hps was 93. This happened about 2 months ago as well, the doc gave me, b6 dramin (portuguese), which I took for a week and the dizzyness went away. Any clue what it could be? Is this normal because of alcohol consumption? I have drank alot in the past years, never had this happen before.

doctor1 MD

hi, i am 23 yr old female.. i have lot of hairloss problem.. when i went for test i got a very low ferritin level- 21 ng/ml and iron serum - 38..the doctor told me it AGA..doctor prescribed me to take fefol z and foliglo.. i have been taking these medicines for three months, but it doesnt seem to help my hairloss problem.. nearly i am loosing 150 strands a day.. plz help me with the solution and also for how many months i should continue to take those capsules???

doctor1 MD

Hi doctor, I am paromita. I have hypothyroidism problem and taking eltroxin 100 mg. I am suffering hair falls problem from last two years. 8 months back I checked my iron, it was good but serrum ferritin level was 17 . so I was taking fefolz and after 4 month ferritin lebel increased to 36. Then I stopped my medicine and now again my serrum ferritin lebel is 23. my hair falls has increased. So what should I do now ? How long I should take iron tablet?

doctor1 MD

Goodday doc. i m 30yrs old male wt 97kg, ht 179cm. past few days was going through sleepleess nights, on 16th june had slight soar throat,on 17 had to go for an hectic official work by the end of the day i was feeling very weak and decided to go to the doc, who diagnosed as normal fever due to junk food. picked an injection and gave me antibiotic (Duet 625) 3 times a day. which i m still consuming. but on saturday night the fever repeated,which was alarming hence i decided to get my blood checked for any viral, Unfortunately no doctor r available hence did few test in which SGPT count is 102IU/L, direct Bilirubin is 0.40mg/dl on higher side & in CBC & ESR test Erythrocyte count is 4.40& Haematocrit(Hct,PCV) 39.7 on lower side. I m continously monitoring my temperature which has not gone below 100 F , right now is 102 F, no headache slight cough ......past few hrs consuming Crocin along with antibiotic pls guide me

doctor1 MD

I am having sinus pressure and I recently had pneumonia . I do use salt water rinse. Today I kept falling asleep. I got up and ate dinner but tonight I am again fighting to stay awake. I saw my Doctor yesterday, she did a blood test . Thank you, XXXX

doctor1 MD

My ESR Test Result: 30mm/hr in 1st hour and 2nd hour 60mm/hr why it’s come like can you please explain. Last 2 weeks on word i ma getting itching .what the reason The doctor has started working on your question. Once the doctor submits the answer,...

doctor1 MD

I have pain in my upper right hand side of my chest, feel sick after eating, and get really hungry, and thirsty. Could this indicate esophageal cancer or gallbladder problems?